A hypothetical case to illustrate a common problem in the ED.
It’s reassuring to know that as the nights close in and winter approaches (ice on the car today) that there are still people around who want to go out and have a jolly good time. Here in Virchester we have a very lively nightlife with people travelling from all over the world to join in the fun.
A young adult male is brought in from a club having collapsed in a night club. The department is put on standby for a man with low sats and a decreased level of consciousness.
You assemble the team in resus and brief them about the possible causes for a collapse in a nightclub but, when the doors open and the paramedics bring in a man who looks rather odd, Sister whispers into your shoulder ‘Where did they find a Smurf at 2 o’clock in the morning round here?‘. Although you silently admonish her for such a flippant comment you have to admit that he is blue, seriously blue.
The first thing to notice is that this chap is really rather well. He is chatting away and appears to be relatively unconcerned of his predicament. He gets some obs done and they are also counterintuitive to a man the same colour as Papa Smurf sitting in the bed.
- Pulse 120 Sinus Rhythmn
- BP 125/82
- GCS 15
- Pupils equal and reactive
- Blood glucose 6.2
- O2 Sats 78% on oxygen
- He is still very blue.
- Resp rate 20
- A song starts to play in your head…….
So, where now then folks? Got the diagnosis already? Probably, but if not let’s explore a little further.
What’s your diagnosis?
Top of the list has got to be methaemaglobinaemia. The association of a very blue, previously well man with relatively normal vital signs (apart from the O2 sats) suggests this as a diagnosis. Other causes of cyanosis in a young man would be expected to affect him in other ways, or at the very least lead to a degree of distress and concern in the patient themselves.
There are possible alternative explanations as he might possibly be one of the incredibly rare members of the family with congential methaemaglobinaemia, but he is called Justin and he is not from Kentucky (so it seems unlikely to be honest). It’s much more likely for this to be due to an exogenous source.
He does tell you that he was taking something in the club, but was not sure what it was.
What investigation would you like?
It’s got to be a blood gas. I don’t mind if it’s arterial or venous as it’s the MetHb level that you are after. In our ED we have a blood gas analyser in the resus room so you can get this back in a matter of minutes. If you are going to an ABG for your resus room you should a) have one already and b) make sure it measures MetHb and COHb.
- FiO2 approx 60% on face mask
- pH 7.38
- pCO2 3.2kPa
- pO2 45 kPa
- BXS -4
- Lactate 3.0
- Hb 14.0
- MetHb 38%
- COHb 3%
So the combination of a high pO2 together with a low non invasive O2 sats and a high MetHb confirms the diagnosis of methaemaglobinaemia. [/learn_more][learn_more caption=”So what might have precipitated this?”] Well, at this stage you should stop and think about what the causes of MetHb are. Emedicine has quite a comprehensive list here and reproduced below
This is quite a long list but in clinical practice it is likely that there will be clues in the history about the likely precipitant. [/DDET]
[DDET "And what caused it in this case?”] In Virchester and particularly if the patient has been brought to us from one of the city nightclubs it is almost always due to the ingestion of nitrates. Typically the ingestion of amyl nitrate which is widely available as poppers, aka: Amyls, Kix, Liquid Gold, Ram, Rock hard, Thrust, TNT etc.
Poppers are widely used in clubs with their use being common in gay clubs, but by no means exclusively so. Although more commonly seen in MSM patients we have seen cases in patients from all sexual preferences. In the UK they are legal to possess but the sale may be restricted. Weirdly I saw them for sale in a petrol station recently which seemed very odd indeed.
Normally amyl nitrate is inhaled through the nose as it evaporates from an open bottle. However, its packaging is often very similar to GHB (Gamma Hydroxy Butyrate) and GBL which is often sold in the same venues but is taken orally. We presume that users get confused and ingest rather than inhale amyl nitrate by accident. [/[/learn_more][learn_more caption=”OK, we have a diagnosis – what are you going to do?”]ere in the UK we usually refer to TOXBASE for poisons advice and according to their website the symptoms and signs in this case are consistent with the MetHb level measured. We would always suggest checking your local guidelines before embarking on any therapy (apart from anything else the guidance may change between this blog post and your next patient).
|10-30%||Mild effects such as blue-grey ‘apparent’ central cyanosis (blue to grey lips, tongue and mucus membranes, and slate grey skin), fatigue, dizziness, headaches|
|30-50%||Moderate effects – weakness, tachypnoea, tachycardia|
|50-70%||Severe effects – stupor, coma, convulsions, respiratory depression, cardiac arrhythmias, acidosis|
|More than 70%||Potentially fatal|
For patients with MetHb levels below 20% little, if any, treatment is required and for those with levels 20-30% simple oxygen therapy may be all that is required. However, for patients with levels over 30% and if significantly symptomatic the recommended treatment is with Methylene Blue.
I particularly like Methylene Blue (methylthioninium chloride) as it just amuses me to give a blue dye to a blue patient in order to make them pink again. Childish I know, but I just find it really satisfying. The typical dose advised in the literature is 1-2mg/Kg in a 1% (10mg/ml) solution, with a repeated dose at 20-30 mins if needed. MetHb levels should be rechecked after an hour. [/[/learn_more][learn_more caption=”How does it work?”]he methylthioninium chloride acts by reducing the Ferric Iron of MetHb back to Ferrous Iron of the normal haemaglobin. At the low levels advocated by the poisons centres it reduces iron to treat MetHb, but at high levels it oxidises normal haemaglobin into MetHb!!! It’s a very interesting drug indeed.
Interestingly there are several circumstances when methylthioninium chloride will not work and if that’s the case I would suggest that it is time to phone the poisons centre and to get some more detailed advice. Let’s face it, if you’ve already treated something pretty unusual and it has not worked then it’s a subset of weird. Phone a friend, there’s no shame in that.
Perhaps the most likely reason for failure is glucose-6-phosphate dehydrogenase deficiency as the methylthioninium chloride requires NAPDH to work (which is low in G6PD deficiency).
You might also want to visit the excellent poisons review site for more links and information around Methaemaglobinaemia.
One more thing…..
Take home messages
- 1. Suspect Methaemaglobinaemia in any patient who is unexpectedly blue with few other signs.
- 2. Recreational drug use is a common cause in many areas.
- 3. Amyl nitrate is commonly used amongst men who have sex with men (but not exclusively so).
- 4. Treatment is based on the MetHb level but is most commonly indicated for levels over 30%.
- 5. The treatment is to give Methylene Blue but it does not always work. If you are failing to drop the MetHb level contact the poisons centre for more advice.
- 6. Eifell65 are *****
Case studies on St.Emlyn’s
- We do present hypothetical cases on St.Emlyn’s. These are based on the experience of our team as educationally active emergency physicians. For centuries doctors and nurses have used stories to teach and learn from each other. However, we are careful not to break any patient confidentiality rules.
- As a result if we present a case then it will always be fictional and not relating to any specific case or patient. For example if we present an (anonymised) X-ray or ECG we will create a clinical history that is compatible with the radiological/ECG findings but which does not relate to a specific time, location, patient or circumstance. Whilst it may be argued that this detracts from the clinical learning we believe that patient confidentiality is more important in these matters.
- We will create time, date, age, sex, details of the patient and their circumstances etc. Our cases are therefore an amalgam of different cases and experiences. Any resemblance to patients treated by us now, in the past or the future is entirely unintentional and accidental. Our cases are presented to help us all reflect and learn, in that way we might become better clinicians for our patient.
- Vive la FOAM! (Free Online Medical Education).
Before you go please don’t forget to…
- Subscribe to the blog (look top right for the link)
- Subscribe to our PODCAST on iTunes
- Follow us on twitter @stemlyns
- Like us on Facebook
- Find out more about the St.Emlyn’s team